NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 23, 2014
In the past I never had a problem with any local aneste. from the dentist. Two years ago I had to have a tooth pulled and about 5 min. or so after the shot I kind of started hyperventilatig and the assistant had to flip me upside down in the chair And told me that I was snow white when she walked in.They gave me some sugar water and a candy bar and I WALKED AROUND FOR ABOUT 10 min.then I was shakey but ok to proceed. During the extraction the drntist gave me about 1 or2 more shots and it didn"t bother me. When I asked the dentist if I had an allergic reaction he acted rude and said "you hyperventillated" TOTALLY dismissing me. Now I `M facing having to get a tooth pulled in the next few days, and I`m afraid of the anesthetic-ques-can they pull my tooth w/o anestethetic.
I'm sorry you had a difficult experience. This is likely a case of hyperventilation, as your dentist thought, or possibly a case of syncope, or fainting. Both of these reactions are usually associated with anxiety or stress surrounding a dental procedure or local anesthetic injection. If this was the case, then this is a not-uncommon reaction that dentists see all the time. Although I cannot speak for your dentist, perhaps this is why he had a dismissive attitude. To him it was something that happens all the time, but I know for patients, this can be scary.
Another possibility is that some of the epinephrine (Adrenaline added to local anesthetics to increase effectiveness) may have been absorbed and caused your heart to race and started this reaction. This is possible. Additionally, you may have had heart rhythm abnormality that set this off. These are both much less likely possibilities. There are also some drug interactions that might be a concern.
The good news is that this is unlikely to happen again. It may be of benefit to have your dentist use nitrous oxide sedation (laughing gas) to relax you during the injection. You can keep it on during the procedure or not. This may help. Discuss this with your dentist and he can take special precautions to try to make the injection as easy as possible.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University